South Carolina, 2004

Hail and Damaging Wind in South Carolina, May 23, 2004

May 23, 2004 · NWS CHS · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 1:37 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 23, 1:37 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT SUN MAY 23 2004

.SHORT TERM...SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ON A
MULTITUDE OF DIFFERENTIAL HEATING BNDRYS AS WELL AS THE LAKE
MOULTRIE LAKE BREEZE EARLY THIS AFTN. THE ATMOS WL REMAIN CONDUCIVE
FOR ADDITIONAL TSTMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTN
AND INTO THE ERLY EVNG HRS AS TEMPS HOLD IN THE UPR 80S/LWR 90S.
RECENT MAPS/ACARS/RUC SOUNDINGS ALL SUGGEST THERMODYNAMIC PROFILES
FAVOR ISOLD SVR TSTM DVLPMNT WITH MARGINAL LARGE HAIL AND DAMAGING
MICROBURSTS BEING THE PRIMARY RISKS. THE SEA BREEZE HAS BEEN PINNED
FAIRLY CLOSE TO THE COAST TDA THANKS TO A LGT WESTERLY FLOW ALOFT
HWVR SOME INLAND PENETRATION HAS BEEN NOTED OVER COASTAL GA DURING
THE PAST HR WITH BOTH THE HILTON HEAD ISLAND AND TYBEE ISLAND
MESONET SITES REPORTING E/SE WINDS. AS THE CAPPING INVERSION BEGINS
TO BREAK CLOSER TO THE COAST...ADDITIONAL CONVECTIVE DVLPMNT IS PSBL
OVR THE GA COASTAL EMPIRE AND SOUTH COASTAL SC DURING THE NXT FEW
HRS. WL GO WITH A 30-20 POP REGIME THROUGH MIDNIGHT WITH THE HIGHEST
POPS CONFINED TO THE INLAND COUNTIES. MAY OPT TO TWEAK POPS AT THE
LAST MINUTE PENDING RADAR TRENDS AT PRESS TIME. CONVECTIVE ACTIVITY
SHOULD DIMINISH BY EVNG WITH THE LOSS OF INSOLATION.
&&

.LONG TERM...STANDARD SUMMER PATTERN WL PERSIST WITH THE USUAL
DIURNAL CONVECTIVE CYCLE. THE GFS AND ETA BOTH SHOW A DECENT
SHORTWAVE PUSHING N OF THE AREA ON WED IN THE W/NW FLOW ALOFT. THIS
COUPLED WITH SEA BREEZE INTERACTIONS AND BROAD DIFLUENCE ALOFT MAY
HELP TO ENHANCE THE CONVECTIVE POTENTIAL WED AFTN ACROSS MAINLY THE
SC ZONES. STILL CAN NOT JUSTIFY GOING ANY HIGHER THAN 30 POPS ATTM
AS THE BEST FORCING SHOULD REMAIN WELL N OF THE AREA. FCSTR
CONFIDENCE REMAIN LOW THAT ANY RESIDUAL BACKDOOR FRNTL BNDRY WL SAG
THIS FAR S ON THU. TEMPS WL REMAIN VRY WARM THROUGH THE FCST PERIOD
WITH HIGHS LIKELY TO BREACH THE MID 90S ACROSS INTERIOR SE GA.
&&

.MARINE...VERY LITTLE CHANGE TO THE PATTERN AND FORECASTS. OVERNIGHT
WINDS WILL BE DOMINATED BY THE DEVELOPMENT OF A LLJ AND DAYTIME
WINDS BY THE SEA BREEZE. LATER IN THE PERIOD...EXTENDED MODELS
CONTINUE TO BRING A FRONT THROUGH THE NC AND NORTHERN SC WATERS ON
THURSDAY. THIS SEEMS TO AGGRESSIVE HOWEVER...SO WILL KEEP FRONT WELL
NORTH OF THE WATERS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

ST/JR
Hazardous weather outlook, May 23, 11:28 AM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 PM EDT SUN MAY 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240905-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1228 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 23, 12:30 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT SUN MAY 23 2004

SCZ045-231815-
BERKELEY-
130 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 215 PM
EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF
MURRAYSVILLE...OR ABOUT 9 MILES WEST OF MONCKS CORNER...MOVING EAST
AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND HUSSERTOWN...MOOREFIELD...MURRAYSVILLE...CROSS...
CHICORA...WHITESVILLE...WADBOO...SUGAR HILL AND STONY LANDING
THROUGH 215 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 12:58 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
158 PM EDT SUN MAY 23 2004

GAZ088-231830-
SCREVEN-
158 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 230 PM
EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF WHITE HILL...OR
ABOUT 6 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL...
WATERS...SYLVANIA...SHEPPARDS...MIDDLEGROUND...HUNTERS...GREEN
HILL...GOLOID...FARMDALE AND CAPTOLO THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 23, 1:55 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT SUN MAY 23 2004

SCZ045-231930-
BERKELEY-
255 PM EDT SUN MAY 23 2004

...A STRONG THUNDERSTORM WILL IMPACT LAKE MARION IN EXTREME
NORTHWESTERN BERKELEY COUNTY THROUGH 330 PM EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WILSONS LANDING...
OR ABOUT 17 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EADYTOWN AND
WILSONS LANDING AND THE SOUTHEASTERN TIP OF LAKE MARION THROUGH 330
PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 2:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SUN MAY 23 2004

SCZ044-045-232000-
BERKELEY-DORCHESTER-
320 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY AND
NORTHERN DORCHESTER COUNTY THROUGH 400 PM EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF CROSS
CROSS ROADS...OR ABOUT 12 MILES WEST OF SAINT STEPHEN...MOVING
NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND WILSONS LANDING...PRIOLEAU... MOOREFIELD...
HUSSERTOWN...EADYTOWN...CROSS...CHICORA...BONNEAU BEACH AND BLACK
CREEK THROUGH 400 PM EDT.

THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN AND SMALL HAIL.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE
AND LAKE MARION.. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM
IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE
WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED
METAL OBJECTS.
Special weather statement, May 23, 2:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT SUN MAY 23 2004

SCZ043-049-232030-
COASTAL COLLETON-INLAND COLLETON-
346 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 430 PM
EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NEYLES...OR ABOUT 8
MILES SOUTHEAST OF WALTERBORO...THAT WAS NEARLY STATIONARY. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WALTERBORO...SIDNEY...ROUND O...NORMAN LANDING...HIOTTS...
GLOVERVILLE...COTTAGEVILLE...CANADYS...THAYER AND RITTER THROUGH 430
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

JR

The radar

The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dorchester

When
May 23, 2:55 PM EST
Where
Dorchester County, 10 mi SE of Harleyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.117, -80.333

Hail, Colleton

When
May 23, 3:00 PM EST to 3:15 PM EST
Where
Colleton County, Cottageville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.933, -80.483

Thunderstorm Wind, Berkeley

When
May 23, 3:15 PM EST to 3:20 PM EST
Where
Berkeley County, 5 mi W of Moncks Corner to 5 mi SW of Moncks Corner
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.180, -80.100

Trees and power lines were knocked down.

Hail, Colleton

When
May 23, 3:30 PM EST to 3:35 PM EST
Where
Colleton County, Ruffin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -80.800

Hail, Jasper

When
May 23, 4:00 PM EST
Where
Jasper County, Coosawhatchie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -80.917

Hail, Jasper

When
May 23, 5:30 PM EST to 5:35 PM EST
Where
Jasper County, 8 mi E of Hardeeville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.280, -80.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393708, 5393709, 5393710, 5393711, 5393771, 5393772.